Serum sickness is an immune response that’s similar to an allergic reaction. It happens when antigens (substances that trigger an immune response) in certain medications and antiserums cause your immune system to react.
The antigens involved in serum sickness are proteins from nonhuman sources — usually animals. Your body mistakes these proteins as being harmful, triggering an immune response to destroy them. When the immune system interacts with these proteins, immune complexes (antigen and antibody combinations) form. These complexes can clump together and settle in small blood vessels, which then leads to symptoms.
Serum sickness usually develops within several days to three weeks of being exposed to the medication or antiserum, but it may develop as quickly as one hour after exposure in some people.
The three main symptoms of serum sickness include fever, rash, and painful swollen joints.
Photo: Brad Sobolewski, MD, MEd
Other possible symptoms of serum sickness include:
- muscle pain and weakness
- soft tissue swelling
- flushed skin
- stomach cramping
- facial swelling
- blurred vision
- shortness of breath
- swollen lymph nodes
A serum sickness-like reaction is very similar to serum sickness, but it involves a different type of immune response. It’s much more common than actual serum sickness and can occur as a reaction to cefaclor (an antibiotic), antiseizure medications, and other antibiotics, including penicillin.
The symptoms of a serum sickness-like reaction also typically start within one to three weeks of exposure to a new medication and include:
- joint pain
- feeling unwell
- facial swelling
To distinguish between the two conditions, your doctor will likely start by looking at your rash. A rash caused by a serum sickness-like reaction is usually very itchy and develops a bruise-like coloring. Your doctor may also test your blood for the presence of immune complexes. If you have this type of molecule in your blood, you likely have serum sickness, not a serum sickness-like reaction.
Serum sickness is caused by nonhuman proteins in certain medications and treatments that your body mistakes as being harmful, causing an immune reaction.
One of the most common types of medication that causes serum sickness is antivenom. This is given to people who’ve been bitten by a venomous snake. In a of five U.S. studies, the reported range of serum sickness after antivenom treatment is between 5 and 23 percent.
Other possible causes of serum sickness include:
- Monoclonal antibody therapy. This type of treatment often uses antibodies from mice and other rodents. It’s used to treat autoimmune conditions, such as rheumatoid arthritis and psoriasis. It’s also used in some cancer treatments.
- Anti-thymocyte globulin. This usually contains antibodies from rabbits or horses. It’s used to prevent organ rejection in people who’ve recently had a kidney transplant.
- Bee venom injection. This is an alternative and complementary for inflammatory conditions and chronic pain.
To diagnose serum sickness, your doctor will want to know what symptoms you have and when they started. Make sure to tell them about any new medications you’ve been taking.
If you have a rash, they may start by doing a biopsy, which involves taking a small tissue sample from the rash and looking at it under a microscope. This helps them rule out other possible causes of your rash.
They might also collect a blood sample and a urine sample to test for signs of an underlying condition that might be causing your symptoms.
Serum sickness usually resolves on its own once you are no longer exposed to the medication that caused the reaction.
In the meantime, your doctor might suggest some of these medications to help you manage your symptoms:
- nonsteroidal anti-inflammatory drugs, such as ibuprofen (Advil), to reduce fever, joint pain, and inflammation
- antihistamines to help reduce rash and itching
- steroids, such as prednisone, for more severe symptoms
In rare cases, you may need a plasma exchange.
While it can cause serious symptoms, serum sickness typically goes away on its own within a week to six weeks. If you’ve recently taken medication containing nonhuman proteins and are having symptoms, your doctor as soon as possible. They can help to confirm if you have serum sickness and get you started on medication to help manage your symptoms.